Statin-associated Autoimmune Myopathies: A Pathophysiologic Spectrum Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • AbstractBackgroundStatins have recently been reported to cause a rare autoimmune inflammatory and/or necrotic myopathy that begins or persists after drug cessation.MethodsWe report on 26 patients seen at a neuromuscular centre between 2005 and 2011 who demonstrated muscle weakness/myalgias and creatine kinase elevations during or after statin treatment with continuation of signs and symptoms despite statin withdrawal.ResultsAll patients were treated with immunosuppressive therapy with good response; all improved biochemically and 86% improved clinically. Sixty-five percent of patients who attempted to taper off immunosuppressive therapy relapsed. We report on a novel finding whereby five of the seven patients who underwent multiple biopsies throughout their disease demonstrated a transformation of their histological diagnosis, with four progressing from having myofibre necrosis with minimal or no inflammation to a diagnosis of polymyositis.ConclusionsThis study offers preliminary evidence that statin-associated necrotizing myopathy and statin-associated polymyositis may not be separate entities but are part of the same pathophysiological spectrum. Both entities respond well to immunosuppression.

publication date

  • September 2014